Wildfire, Hartley
- When
- June 22, 3:05 PM CST to 9:00 PM CST
- Where
- Hartley forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.840, -102.603 (the zone’s center; the record gives no point)
A grass fire started on the LS/Smith Ranch about eleven miles southwest of Channing Texas in Hartley County around 1505 CST. The grass fire was caused by lightning and consumed four hundred and eighty-two acres.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A grass fire started on the LS/Smith Ranch about eleven miles southwest of Channing Texas in Hartley County around 1505 CST. The grass fire was caused by lightning and consumed four hundred and eighty-two acres. No structures were damaged and no injuries were reported. A total of five fire departments including the Dalhart Fire Department...Channing Volunteer Fire Department...Hartley Volunteer Fire Department...Vega Volunteer Fire Department...and Boys Ranch Volunteer Fire Department responded to the fire. The grass fire was contained at approximately 2100 CST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 22, 2:36 PM CST, 29 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 336 PM CDT TUE JUN 22 2010 .UPDATE... UPDATE FOR THE SEVERE THUNDERSTORM WATCH ACROSS THE OKLAHOMA PANHANDLE. && .PREV DISCUSSION... /ISSUED 320 PM CDT TUE JUN 22 2010/ DISCUSSION... THE FIRST CONCERN IS GOING TO BE THE EVOLUTION OF THE COLD FRONT OVER THE NEXT 48 HOURS. THERE IS A BOUNDARY FROM NEAR KTCC TO KLAA ACROSS NORTHWEST KS...THOUGH WITH THE LACK OF TEMPERATURE GRADIENT ACROSS THIS...THIS APPEARS TO BE THE PRE FRONTAL TROUGH AND NOT THE MAIN FRONT. STILL...IT WILL SERVE AS A FOCUS FOR THUNDERSTORMS TO DEVELOP ALONG THIS AFTERNOON AND EVENING. WITH SIMILAR CONDITIONS TO YESTERDAY...EXPECT MOSTLY STRONG STORMS...WITH MAY BE A MARGINALLY SEVERE STORM POSSIBLE. FOR TONIGHT INTO TOMORROW...THE NAM...AND TO A CERTAIN EXTENT THE GFS...ARE MORE PROGRESSIVE WITH THE FRONT...AS IT COULD BE ENTERING THE REGION BY 06Z AND THROUGH A MAJORITY OF THE CWA...WITH THE EXCEPTION OF THE SE TX PANHANDLE BY 21Z. HOWEVER...CONSIDERING THE POOR PERFORMANCE OF THE MODELS WITH RECENT FRONTS...AND CONSIDERING THE RELATIVELY SLOW MOVEMENT OF THE FRONT TODAY...AM CAUTIOUS TO CONSIDER THE FRONT WILL COMPLETELY MOVE THROUGH THE REGION TOMORROW. BY FRIDAY...A SHORT WAVE SURFACE TROUGH WILL BRING THE NEXT CHANCE FOR CONVECTION...THOUGH IT SHOULD BE LIMITED TO THE NW TX AND W OK PANHANDLES. ALSO BY FRIDAY...THE UPPER LEVEL FLOW SHOULD BEGIN TO TRANSITION BRIEFLY TO ZONAL FLOW AS THE RIDGE BREAKS DOWN. BUT THE ZONAL FLOW WILL BE SHORT LIVED AS BOTH THE GFS AND ECMWF SHOW A RIDGE DEVELOPING BY EARLY NEXT WEEK. IN FACT...THE GFS SHOWS A VERY HIGH AMPLITUDE NARROW UPPER LEVEL RIDGE BY TUESDAY....WHILE THE ECMWF SHOWS A BROADER...LESS PROGRESSIVE UPPER LEVEL HIGH. THE ECMWF IS MORE BELIEVABLE AS THE GFS IS AN OUTLIER AMONG THE NCEP ENSEMBLE MEMBERS. HOWEVER...REGARDLESS OF THE SOLUTION...THE PANHANDLE REGION SHOULD BE ON THE SOUTH SIDE OF THE HIGH WITH WEAK MID AND UPPER LEVEL EASTERLY FLOW KEEPING TEMPERATURES CLOSER TO NORMAL THAN WHAT THE REGION HAS SEEN LATELY. SJOHNSON FIRE WEATHER... RELATIVE HUMIDITY VALUES ABOVE 15 PERCENT...CONTINUED CHANCES FOR PRECIPITATION...AND WINDS GENERALLY BELOW 20 MPH WILL KEEP FIRE WEATHER CONCERNS LOW TO MODERATE OVER THE NEXT SEVERAL DAYS. SJOHNSON && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 03/16
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 341 PM CDT TUE JUN 22 2010 OKZ001>003-TXZ001>020-231100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 341 PM CDT TUE JUN 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING...MAINLY ACROSS THE WESTERN TWO THIRDS OF THE TEXAS AND OKLAHOMA PANHANDLES. SOME STORMS MAY BRIEFLY BECOME STRONG TO SEVERE...ESPECIALLY ACROSS THE OKLAHOMA PANHANDLE WHERE A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS WILL BE POSSIBLE AREAWIDE WEDNESDAY AFTERNOON THROUGH THURSDAY...THEN ACROSS THE OKLAHOMA PANHANDLE AND THE NORTHERN AND NORTHWESTERN PARTS OF THE TEXAS PANHANDLE DURING MAINLY THE NIGHTTIME HOURS THURSDAY THROUGH SUNDAY. ON SUNDAY NIGHT... THUNDERSTORM CHANCES WILL BE CONFINED TO THE WESTERN ONE THIRD OF THE PANHANDLES. SOME STORMS MAY BECOME SEVERE...ESPECIALLY ON WEDNESDAY...WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. BRIEF HEAVY RAINS WILL BE POSSIBLE WEDNESDAY AND THURSDAY... WHICH COULD LEAD TO LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD MONITOR THE LATEST FORECASTS AND BE READY FOR POSSIBLE ACTIVATION THROUGH THIS EVENING...AND THEN AGAIN ON WEDNESDAY. COCKRELL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 315 PM CDT TUE JUN 22 2010 TXZ006-222045- HARTLEY TX- 315 PM CDT TUE JUN 22 2010 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 345 PM CDT FOR HARTLEY COUNTY. AT 313 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED A STRONG THUNDERSTORM OVER HARTLEY...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE. JC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 345 PM CDT TUE JUN 22 2010 TXZ001-002-006-222115- DALLAM TX-SHERMAN TX-HARTLEY TX- 345 PM CDT TUE JUN 22 2010 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 415 PM CDT FOR HARTLEY...SHERMAN AND DALLAM COUNTIES. AT 341 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED A STRONG THUNDERSTORM 11 MILES NORTHEAST OF HARTLEY...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE. JC
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247667.